Many women notice changes in their body when they use the birth control pill. Some may experience weight gain, while others may find that their menstrual periods are a lot easier to cope with. Some women may notice and feel changes in their breasts after they begin using the pill. Is it possible for birth control pills to increase breast size? Here’s what you should know.
The Birth Control Pill Can Increase Breast Size
It is possible to experience an increase in breast size while on the birth control pill. According to the McKinley Health Center at the University of Illinois at Urbana-Champaign, there are a few women who will experience increased breast size as a side effect of being on the pill. While increased breast size is possible, it doesn’t seem to be all that common among women who go on the birth control pill.
Hormones in the Birth Control Pill and Breast Size
The hormones in the birth control pill are the main reason women may experience an increase in breast size. According to the Health Services at Colombia University, the birth control pill can cause edema, or fluid retention. One theory is that because the pill stops ovulation, it tricks the body into thinking that it is pregnant. Many women experience an increase in their breast size during pregnancy.
Certain types of birth control pills are more likely to cause increased breast size than others. Low dosage birth control pills, which only contain progesterin, are less likely to cause users to experience side effects. Combination birth control pills, which contain both progesterin and estrogen, are more likely to cause women to experience increased breast size and other side effects.
Breasts Will Return to Their Normal Size in Time
Increased breast size is not a permanent side effect of the pill. Many women will find that their breasts will return to their regular size after they have been on the birth control pill for a few months. Others will generally find that their breast size will return to normal after they have gone off the pill or switch to a low dosage birth control pill.
Breast-Related Side Effects of the Pill to Be Aware of
If your breasts feel very tender or uncomfortable and are accompanied by lumps, it is important to talk to your doctor. Although it is probably nothing, you may be recommended to switch to a different birth control formulation or use a different method of birth control. While these symptoms can cause discomfort, they are often harmless.
Keep in mind that there is also a chance that a young woman’s breasts may have increased in size due to factors aside from the birth control pill. If she begins taking the pill shortly after beginning puberty, her breast size may have increased due to natural causes. That being said, it is certainly possible to experience an increase in breast size while on the birth control pill.
Health Services at Colombia University, “Does taking the pill increase the size of your breasts?”
McKinley Health Center at the University of Illinois at Urbana-Champaign, “The Pill.”